Diarrhea is when you have more than 3 very loose bowel movements in 1 day. For many, diarrhea is mild and will pass within a few days. For others, it may last longer. It can make you feel weak and dehydrated. It can also lead to unhealthy weight loss.
A stomach or intestinal illness can cause diarrhea. It can be a side effect of medical treatments, such as antibiotics and some cancer treatments.
Below are questions you may want to ask your health care provider to help you take care of your diarrhea.
Questions you should ask:
- Can I eat dairy foods?
- What foods can make my problem worse?
- Can I have greasy or spicy foods?
- What type of gum or candy should I avoid?
- Can I have caffeine, such as coffee or tea? Fruit juices? Carbonated drinks?
- Which fruits or vegetables are OK to eat?
- Are there foods I can eat so I do not lose too much weight?
- How much water or liquid should I drink during the day? What are the signs that I am not drinking enough water?
- Do any of the medicines, vitamins, herbs, or supplements I take cause diarrhea? Should I stop taking any of them?
- What products can I buy to help with my diarrhea? What is the best way to take these?
- What is the best way to take these products?
- Which ones can I take every day?
- Which ones should I not take every day?
- Can any of these products make my diarrhea worse?
- Should I take psyllium fiber (Metamucil)?
- Does diarrhea mean I have a more serious medical problem?
- When should I call the provider?
What to ask your health care provider about diarrhea - adult; Loose stools - what to ask your health care provider - adult
McQuaid KR. Approach to the patient with gastrointestinal disease. In: Goldman L, Schafer AI, eds. Goldman Cecil's Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 132.
- Abdominal radiation - discharge
- After chemotherapy - discharge
- Bone marrow transplant - discharge
- Crohn disease - discharge
- Daily bowel care program
- Drinking water safely during cancer treatment
- Pelvic radiation - discharge
- Safe eating during cancer treatment
- Ulcerative colitis - discharge
- When you have nausea and vomiting
Review Date 8/14/2015
Updated by: Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.